MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 8.5MM X 34CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 8.5MM X 34CM; NAIL, FIXATION, BONE
Catalog Number 71655034
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/03/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that after undergoing an internal fixation on an unknown date, patient experienced nail breakage around distal locking screws.This adverse event was addressed by performing a revision surgery on (b)(6) 2025, during which, the meta-nail tibial 8.5mm x 34cm was exchanged.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, the clinical root cause of the broken meta-nail cannot be confirmed.The x-ray confirms the meta-nail was broken at the distal locking screws, while the fluoroscopy shows an intact meta-nail, possibly from the initial implantation.The patient impact beyond the reported revision surgery remains undetermined.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for the intramedullary nail system revealed that possible adverse effects include cracking or fracture of the implant.The preoperative planning section states that the proper type and size of the implant must be selected to ensure effective treatment, considering factors such as the patient's size, strength, skeletal characteristics, skeletal health, and general health.Overweight, musculoskeletal deficient, or unhealthy patients may create greater loads on implants, potentially leading to breakage or other failures.Additionally, the postoperative care section warns that early weight bearing substantially increases implant loading and the risk of breaking the device.Therefore, factors that could contribute to the reported event include the size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of the limb, excessive forces, and/or injury.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, the final inspection includes checking that the part matches the print specifications.Additionally, per the material specification, the quality and manufacturing of ultra-high-molecular-weight polyethylene rod and plate must be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-NAIL TIBIAL 8.5MM X 34CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21446118
Report Number1020279-2025-00334
Device Sequence Number7196680
Product Code JDS
UDI-Device Identifier03596010585479
UDI-Public3596010585479
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71655034
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2025
Supplement Date Received by Manufacturer03/18/2025
Initial Report FDA Received Date02/24/2025
Supplement Report FDA Received Date03/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown